Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 709, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 23, 2017, 6:20 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 6:20 PM CDT (23:20 UTC)
- Expired
- Jul 23, 2017, 7:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caddo County, OK, Grady County, OK
The radar
The Norman radar (KTLX), 83 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:40 PM CDT | TSTM WND GST 60 | Gracemont, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WUUS54 KOUN 232320
SVROUN
OKC015-051-240000-
/O.NEW.KOUN.SV.W.0709.170723T2320Z-170724T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
620 PM CDT SUN JUL 23 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
West central Grady County in central Oklahoma...
East central Caddo County in southwestern Oklahoma...
* Until 700 PM CDT
* At 620 PM CDT, a severe thunderstorm was located near Gracemont,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Anadarko, Binger, Verden, Gracemont and Lake Chickasha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3506 9800 3504 9835 3530 9840 3533 9808
TIME...MOT...LOC 2320Z 169DEG 1KT 3521 9821
HAIL...1.00IN
WIND...60MPH
$$
112 follow-up statements
426 WWUS54 KOUN 232337 SVSOUN Severe Weather Statement National Weather Service Norman OK 637 PM CDT SUN JUL 23 2017 OKC015-051-240000- /O.CON.KOUN.SV.W.0709.000000T0000Z-170724T0000Z/ Grady OK-Caddo OK- 637 PM CDT SUN JUL 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WEST CENTRAL GRADY AND EAST CENTRAL CADDO COUNTIES... At 637 PM CDT, a severe thunderstorm was located near Gracemont, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Anadarko, Verden, Gracemont and Lake Chickasha. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3506 9800 3507 9834 3530 9840 3528 9807 TIME...MOT...LOC 2337Z 051DEG 3KT 3521 9824 HAIL...<.75IN WIND...60MPH $$ 11
596
WWUS54 KOUN 232355
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
655 PM CDT SUN JUL 23 2017
OKC015-051-240004-
/O.EXP.KOUN.SV.W.0709.000000T0000Z-170724T0000Z/
Grady OK-Caddo OK-
655 PM CDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRADY AND EAST
CENTRAL CADDO COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3506 9800 3507 9834 3530 9840 3528 9807
TIME...MOT...LOC 2354Z 169DEG 1KT 3521 9824
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:36 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 23, 2:36 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
236 PM CDT Sun Jul 23 2017
.DISCUSSION...
Given latest observation trends, we will leave the Heat
Advisory/Excessive Heat Warning going through early evening.
Well detailed meso-discussion issued with previous updated AFD
still holding to our thinking. For the OKC metro - storm chances
will be tied to the area of elevated showers moving southeast
from Enid. Added convergence associated with this activity, which
is tied to a weakening MCV from overnight convection, may allow
scattered showers and storms to develop near/over the OKC metro
and progress south and east into the early evening hours. Brief
heavy rain and strong wind gusts will be the main concerns along
with cloud to ground lightning. Two other areas of concentrated
convection we will look for will be over western north Texas into
southwest Oklahoma associated with deformation east of two MCVs
over the southern panhandle and southwest TX high plains. The
other area is south central and southeast Oklahoma where better
moisture profiles and terrain could yield more in the way of
widespread convective development late this afternoon through this
evening. DCAPE values and weak shear will be supportive of
localized damaging wind gusts with the deeper/more persistent
cores.
Heights quickly build Monday and Tuesday which will allow
temperatures to rise back well above average. Moisture will not be
going anywhere as well, so heat indices will once again yield
likelihood for heat advisory/excessive heat warnings across the
area by mid-week. Models still indicating another respectable
trough to progress around upper ridge and push another weak front
into the region Thursday-Friday. Along with taking the edge off
the heat, the front will also yield scattered thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 96 74 97 / 40 20 20 10
Hobart OK 74 97 75 99 / 40 30 20 10
Wichita Falls TX 74 97 74 99 / 50 30 20 10
Gage OK 68 96 72 98 / 30 20 20 10
Ponca City OK 72 96 74 98 / 20 10 10 10
Durant OK 75 94 73 97 / 50 30 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ019-020-025-026-
028-029-040-041-046-047-050>052.
Excessive Heat Warning until 8 PM CDT this evening for
OKZ030>032-042-043-048.
TX...None.
&&
12/11Hazardous weather outlook, Jul 23, 3:25 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 325 PM CDT Sun Jul 23 2017 OKZ004>048-050>052-TXZ083>090-242030- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 325 PM CDT Sun Jul 23 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Heat... Hot and humid conditions continue across the region. Heat index values over 100 degrees will be common across much of central and southern Oklahoma and north Texas. The most dangerous conditions will be across southeast Oklahoma where the combination of hot temperatures and high humidity will result in heat index values at or above 110 degrees. Please continue to practice good heat safety. Stay hydrated and take breaks in the shade if you are working or playing outside. Never leave children or pets along in vehicles. Look before you lock! .Thunderstorms... Isolated to scattered thunderstorms are expected this afternoon into the evening. There is a Marginal Risk of severe thunderstorms across all of the area except northern Oklahoma. Gusty, damaging wind gusts are the primary concern, along with locally heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Heat... After a brief dip to more seasonable temperatures, Monday and Tuesday, temperatures from 95 to 105 degrees will return Wednesday through the end of next week. .Thunderstorms... Thunderstorm chances may return late Thursday into Friday across northern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 23, 5:43 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 543 PM CDT SUN JUL 23 2017 OKZ035-232315- Kiowa OK- 543 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR north central Kiowa County Until 615 PM CDT... AT 542 PM CDT, a strong thunderstorm was located near Hobart, moving southeast at 5 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Hobart. PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3506 9921 3509 9902 3491 9886 3488 9920 TIME...MOT...LOC 2242Z 333DEG 4KT 3499 9909 MAHALE
Special weather statement, Jul 23, 5:50 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 550 PM CDT SUN JUL 23 2017 OKZ027>029-232315- Grady OK-Cleveland OK-McClain OK- 550 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR east central Grady...west central Cleveland and west central McClain Counties Until 615 PM CDT... AT 547 PM CDT, a strong thunderstorm was located near Blanchard, moving east at 15 MPH. HAZARDS INCLUDE... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Western Norman, Newcastle and Blanchard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3513 9772 3523 9771 3528 9750 3511 9751 TIME...MOT...LOC 2247Z 275DEG 12KT 3519 9766 11
Special weather statement, Jul 23, 5:59 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
559 PM CDT SUN JUL 23 2017
OKZ032-040>043-232330-
Coal OK-Pontotoc OK-Garvin OK-Hughes OK-Murray OK-
559 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Coal...Pontotoc...
eastern Garvin...southern Hughes and northeastern Murray Counties
Until 630 PM CDT...
AT 557 PM CDT, strong thunderstorms were along a line extending from
5 miles northeast of Lamar to 3 miles northwest of Gerty to near
Vanoss to near Paoli, moving southeast at 30 MPH. Strong northerly
winds were preceding these storms with strong gusty winds.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Locations impacted include...
Ada, Pauls Valley, Sulphur, Wynnewood, Stratford, Byng, Allen, Roff,
Paoli, Stonewall, Katie, Tupelo, Calvin, Fitzhugh, Stuart, Lamar,
Gerty, Centrahoma, Atwood and Hickory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
3506 9607 3505 9609 3468 9609 3464 9615
3452 9663 3451 9736 3485 9736 3484 9688
3488 9645 3523 9598 3515 9598
TIME...MOT...LOC 2257Z 328DEG 24KT 3514 9604 3487 9634 3478 9684 3485
9723
11Local storm report, Jul 23, 6:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 NE NORMAN 35.24N 97.42W
07/23/2017 CLEVELAND OK PUBLIC
MULTIPLE POWER POLES DOWNED BY STRONG WINDS AT 24TH
AVENUE NORTHEAST AND CREIGHTON DRIVE
&&
MBSLocal storm report, Jul 23, 6:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 7 N ROSEDALE 35.01N 97.19W
07/23/2017 CLEVELAND OK TRAINED SPOTTER
AT LEAST EIGHT POWER POLES DOWNED FROM STRONG WINDS
&&
MBSSpecial weather statement, Jul 23, 6:20 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
620 PM CDT SUN JUL 23 2017
OKZ014-232345-
Roger Mills OK-
620 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills County
Until 645 PM CDT...
AT 619 PM CDT, a strong thunderstorm was located 8 miles southwest of
Cheyenne, moving south at 5 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Berlin and Dempsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3556 9990 3564 9971 3544 9957 3543 9958
3542 9985 3542 9988
TIME...MOT...LOC 2319Z 340DEG 3KT 3552 9977
MAHALEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:11 PM CDT | Special Weather Statement | OUN | Lincoln | 34 min |
| Jul 23, 3:43 PM CDT | Special Weather Statement | OUN | Lincoln | 17 min |
| Jul 23, 3:53 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 33 min |
| Jul 23, 4:07 PM CDT | Special Weather Statement | OUN | Love | 23 min |
| Jul 23, 4:14 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 46 min |
| Jul 23, 4:15 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 45 min |
| Jul 23, 4:17 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 43 min |
| Jul 23, 4:19 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 26 min |
| Jul 23, 4:22 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 38 min |
| Jul 23, 4:37 PM CDT | Special Weather Statement | OUN | Washita | 23 min |
| Jul 23, 4:48 PM CDT | Special Weather Statement | OUN | Caddo | 27 min |
| Jul 23, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 49 min |
| Jul 23, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 47 min |
| Jul 23, 5:00 PM CDT | Special Weather Statement | OUN | Comanche | 30 min |
| Jul 23, 5:02 PM CDT | Special Weather Statement | OUN | Seminole | 28 min |
| Jul 23, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 46 min |
| Jul 23, 5:29 PM CDT | Special Weather Statement | OUN | Kiowa | 31 min |
| Jul 23, 5:37 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pottawatomie | 19 min |
| Jul 23, 5:38 PM CDT | Special Weather Statement | OUN | Beckham | 37 min |
| Jul 23, 5:39 PM CDT | Special Weather Statement | OUN | Grady | 36 min |
| Jul 23, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 48 min |
| Jul 23, 5:43 PM CDT | Special Weather Statement | OUN | Kiowa | 32 min |
| Jul 23, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 41 min |
| Jul 23, 5:50 PM CDT | Special Weather Statement | OUN | McClain | 25 min |
| Jul 23, 5:59 PM CDT | Special Weather Statement | OUN | Garvin, Pontotoc | 31 min |
| Jul 23, 6:09 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa | 51 min |
| Jul 23, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 22 min |
| Jul 23, 6:15 PM CDT | Areal Flood Advisory | OUN | Beckham | 3 hr |
| Jul 23, 6:20 PM CDT | Special Weather Statement | OUN | Roger Mills | 25 min |
| Jul 23, 6:29 PM CDT | Areal Flood Advisory | OUN | Kiowa | 3 hr |
| Jul 23, 6:30 PM CDT | Special Weather Statement | OUN | Atoka, Carter, Coal, Johnston | 30 min |
| Jul 23, 6:45 PM CDT | Special Weather Statement | OUN | Roger Mills | 30 min |
| Jul 23, 6:54 PM CDT | Areal Flood Advisory | OUN | Caddo, Kiowa | 3 hr |
| Jul 23, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.